The Latest from Lincoln Hearing

Cancer Treatment and Hearing Loss

Posted in Hearing Health, Signs & Symptoms, Tips

Cancer Treatment and Hearing Loss

Hearing loss is not generally something patients think about when they’re about to undergo cancer treatment, but it is a very real and serious side effect. Both chemotherapy and radiation can cause tinnitus and hearing loss.

Some very effective chemotherapy drugs used in fighting cancers also have a high level of ototoxicity (poisoning of the inner ear). One of the main drugs linked to hearing loss is cisplatin, which is commonly used to treat solid tumours across multiple types of cancers. Cisplatin can build up in the cochlea, inner ear, and stay there for months after treatment. Hearing loss due to the build-up of cisplatin may not be noticeable immediately, it can progress over time. Patients that have been treated with cisplatin-based chemotherapy should have an audiologist regularly monitor their hearing.

Radiation therapy is effective in battling cancer because it works by damaging cancer cells, but it can also damage healthy cells and tissues. Radiation can damage the inner, middle, and outer parts of the ear, especially when the radiation targets the head or neck. The problems can be temporary or permanent and may include inflammation, earwax blockage, fluid buildup, and stiffening of the ear bones.

Many adults are not aware that their treatment might lead to them having a hearing loss and, by the time they realize, it could be too late. Before undergoing cancer treatment, it is beneficial to get a baseline hearing test so your audiologist can monitor any potential damage from treatment. Having the conversation early and being aware of the risks upfront can prepare you for the possibility of hearing loss and how to manage it.

To learn more, check out these articles:

Hearing Problems | Cancer.Net

Hearing Loss: An Under-Recognized Side Effect of Cancer Treatment